Iowa, 2021

Blizzard in Iowa, February 4, 2021

February 4, 2021 · NWS DMX · 23 events in 23 counties and zones

A western upper level trough underwent lee cyclogenesis over the central Rockies and into the central Plains. Strong moisture transport out of the Gulf region and from the pacific northwest into the system with strong lift within the dendritic growth zone made for periods of moderate to heavy snow with rates exceeding an inch per hour.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A western upper level trough underwent lee cyclogenesis over the central Rockies and into the central Plains. Strong moisture transport out of the Gulf region and from the pacific northwest into the system with strong lift within the dendritic growth zone made for periods of moderate to heavy snow with rates exceeding an inch per hour. Precipitation began with a very narrow window of drizzle before transitioning over to snow behind the cold front. Strong winds behind the front gusted over 40 mph behind the front, resulting in blizzard or near blizzard conditions across much of northern and into central Iowa. The high shear also allowed for the development of horizontal convective rolls over northern Iowa, causing rapid reductions in visibility within the rolls. A number of car accidents occurred due to reduced visibility and slick road conditions including two multi car pile ups. A 30 car pile up in Jasper county and a 10 car pile up in Polk county. Non-traditional sources such as impacts, webcams, and spotter reports, were evaluated to classify this event as a Blizzard over rural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 3, 11:37 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Feb 3, 11:37 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1137 PM CST Wed Feb 3 2021

.DISCUSSION.../Tonight through Wednesday/
Issued at 318 PM CST Wed Feb 3 2021

Significant winter system to impact Iowa late tonight into
Thursday. Low level stratus and associated fog has diminished this
afternoon though a few locations still have visibilities around
4-5sm so more hazy and not problematic. This band of stratus is on
the northern edge of a warm front and more southerly flow that is
now bisecting the state from NW to SE. This boundary will lift
north overnight ahead of the approaching low pressure system and
attendant cold front and will keep much of the area near to above
freezing before the cold arrives.

A challenging forecast still for late tonight and Thursday. The
latest guidance is not quite as potent with this system as it was 24
hrs previously. Much of that is due to the slightly delayed arrival
of the northern stream short wave that will merge with the southern
stream system and eventually mature into a closed upper level system
over Lake Superior. The impact for Iowa is a delay in the surface
system deepening and a bit faster passage with less residence time
of the snow.

Initially for tonight. An area of light rain or drizzle is likely
ahead of the cold front before quickly changing to snow. This should
be a mostly clean transition from rain to snow with little to no
freezing rain. Still potential for wet surfaces freezing as the cold
air arrives and will be quickly topped by snow and could lead to
icing beneath the snow but give timing diurnally and the lack of
Arctic air arrival initially, the potential for a flash freeze is
minimized.

Deep moisture transport into the system remains intact with a low
level moisture stream from the Gulf of Mexico and the mid-level
Pacific stream. A band of moderate to even a brief period of heavy
snow is possible in the morning with one inch per hour rates likely
with good kinematic and thermodynamic forcing leading to good
vertical ascent through the dendritic layer. Potential is there for
mesoscale banding with convective elements that would lead to narrow
bands with higher snow amounts. Much of the snow will be done by
18z. Mid-level dry air arrives in the afternoon in the wake of the
upper short wave passage. Still enough instability/shear and
moisture below this for horizontal convective roll development
during the afternoon.

Strong and gusty northwest winds will arrive behind the boundary.
Mixed layer winds not quite as strong as prior per aforementioned
reasons above. Mixed layer winds still in the 35 to 40 kt range and
still have good differential cold advection that will keep boundary
layer mixing going and good momentum transfer efficiency of those
mixed layer winds. The isallobaric component not quite as strong
either due to the delayed deepening of the surface low but still
sufficient to aid in overall wind performance. Generally expect
sustained winds of 25 to 30 mph with gusts over 40 mph. The snow
pack is currently conducive to blow over the eastern and northern
forecast area. The only unknown in those areas is how much
rain/drizzle tonight that could limit the blowing potential.
Elsewhere, this is an icy crust that may break to release more snow
for blowing. That is in addition to new snow amounts of 1-4 inches.
Will leave the current headlines intact. Possible the Blizzard
Warning may need to be expanded in a few areas. Rural areas will be
especially impacted. The blowing snow will make some roadways
impassable. Motorist could become stranded on rural roadways and
with wind chills falling below zero, this could become a dangerous
situation.

Much of the attention for the weekend is focused on the arrival of
the Arctic cold Friday night and lasting into Monday. It is possible
that areas radiate out by Saturday morning with an Arctic ridge
overhead and could send temperatures plummeting. Temperatures may
remain below zero for nearly 48 hrs for parts of northern Iowa and
wind chills Saturday night dropping into the 20-30 below range.
Besides the cold, there is the potential for light snow over
southern Iowa Saturday and over central and southern Iowa on Sunday.
Breezy northerly wind on Saturday will cause some snow covered
roadways with blowing snow. Sunday's system could result in a few
inches of snow across much of the area. Another, possibly more
significant winter system, will arrive on Monday. Stay tuned for
additional updates for this time period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1137 PM CST Wed Feb 3 2021

VFR conditions and LLWS were in place across central IA at 06z,
but the cold front bringing precip and increasing wind was just
into NW Iowa. The front should progress across the state this
morning with LLWS ending and then rain initially, but quickly
followed by a wintry mix to snow and blowing snow transition.
Confidence in the degree of degradation is low, but 35-40kt gusts
may produce significant blowing snow into the evening, especially
north and east.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Thursday to 6 AM CST Friday
for IAZ060-073>075-083>086-094>097.

Winter Weather Advisory from 3 AM Thursday to 6 AM CST Friday
for IAZ044>047-057>059-070>072-081-082-092-093.

Blizzard Warning from 6 AM Thursday to 6 AM CST Friday for
IAZ026>028-037>039-048>050-061-062.

Blizzard Warning from 3 AM Thursday to 6 AM CST Friday for
IAZ004>007-015>017-023>025-033>036.

&&

DISCUSSION...Donavon
AVIATION...Small
Hazardous weather outlook, Feb 3, 3:39 PM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 PM CST Wed Feb 3 2021

IAZ004>007-015>017-023>028-033>039-048>050-061-062-042145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-
Jasper-Poweshiek-
339 PM CST Wed Feb 3 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A wintry mix is possible late tonight with some impacts to travel
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Blizzard Warning is in effect for the area Thursday into
Thursday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Arctic air will arrive this weekend. This will send overnight low
temperatures well below zero, with very dangerous wind chill
values overnight and early in the mornings over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed but snow and visibility reports are
always appreciated.

IAZ044>047-057>060-070>075-081>086-092>097-042145-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
339 PM CST Wed Feb 3 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Weather Advisory is in effect for the area Thursday into
Thursday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Arctic air will arrive this weekend. This will send overnight low
temperatures well below zero, with very dangerous wind chill
values overnight and early in the mornings over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed but snow and visibility reports are
always appreciated.

Hagenhoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 blizzard. Local standard time, as filed.

Blizzard, Kossuth

When
February 4, 4:00 AM CST to 9:00 AM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
February 4, 4:00 AM CST to 8:00 AM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
February 4, 6:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
February 4, 6:00 AM CST to 10:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
February 4, 6:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Wright

When
February 4, 6:00 AM CST to 9:00 AM CST
Where
Wright forecast zone
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
February 4, 6:00 AM CST to 10:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
February 4, 6:00 AM CST to 9:00 AM CST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Worth

When
February 4, 6:00 AM CST to 9:00 AM CST
Where
Worth forecast zone
Reported by
Department of Highways
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
February 4, 6:00 AM CST to 9:00 AM CST
Where
Winnebago forecast zone
Reported by
Department of Highways
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Story

When
February 4, 6:00 AM CST to 11:00 AM CST
Where
Story forecast zone
Reported by
Department of Highways
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Polk

When
February 4, 7:00 AM CST to 2:00 PM CST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Blizzard, Jasper

When
February 4, 9:00 AM CST to 12:00 PM CST
Where
Jasper forecast zone
Reported by
AWOS
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Blizzard, Poweshiek

When
February 4, 9:00 AM CST to 12:00 PM CST
Where
Poweshiek forecast zone
Reported by
Department of Highways
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Blizzard, Tama

When
February 4, 9:00 AM CST to 1:00 PM CST
Where
Tama forecast zone
Reported by
Department of Highways
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
February 4, 9:00 AM CST to 1:00 PM CST
Where
Marshall forecast zone
Reported by
Department of Highways
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Blizzard, Black Hawk

When
February 4, 10:00 AM CST to 2:00 PM CST
Where
Black Hawk forecast zone
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
February 4, 10:00 AM CST to 2:00 PM CST
Where
Bremer forecast zone
Reported by
Department of Highways
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Blizzard, Butler

When
February 4, 10:00 AM CST to 2:00 PM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
February 4, 10:00 AM CST to 2:00 PM CST
Where
Grundy forecast zone
Reported by
Public
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Wapello

When
February 4, 10:00 AM CST to 2:00 PM CST
Where
Wapello forecast zone
Reported by
ASOS
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Blizzard, Mahaska

When
February 4, 10:00 AM CST to 2:00 PM CST
Where
Mahaska forecast zone
Reported by
Department of Highways
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Blizzard, Marion

When
February 4, 10:00 AM CST to 2:00 PM CST
Where
Marion forecast zone
Reported by
Department of Highways
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945639, 945642, 945630, 945632, 945633, 945636, 945637, 945638, 945640, 945641, 945644, 945648, 945624, 945625, 945626, 945628, 945618, 945619, 945621, 945622, 945653, 945654, 945655.